Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Pocatello, ID

August 21, 2013Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 21, 2013, 2:20 PM MDT for Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 2:20 PM MDT (20:20 UTC)
Expired
Aug 21, 2013, 5:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Power County, ID

The radar

The Pocatello radar (KSFX), 57 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WGUS55 KPIH 212020
FFWPIH
IDC077-212315-
/O.NEW.KPIH.FF.W.0014.130821T2020Z-130821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 515 PM MDT

* AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA WITH OVER 
  THREE INCHES OF RAINFALL.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN POWER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4264 11259 4264 11251 4254 11251 4254 11263

$$

GK
1 follow-up statement
666 
WGUS75 KPIH 212209
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT WED AUG 21 2013

IDC077-212219-
/O.CAN.KPIH.FF.W.0014.000000T0000Z-130821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWER ID-
409 PM MDT WED AUG 21 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL POWER
COUNTY...

LAT...LON 4264 11259 4264 11251 4254 11251 4254 11263

$$

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:16 PM MDT, 4 minutes earlier.

Area forecast discussion, Aug 21, 2:16 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT WED AUG 21 2013

.DISCUSSION...SHORTWAVE MOVING THROUGH SOUTHEAST IDAHO THIS
AFTERNOON PER SAT IMAGERY WITH STRONGER SHORTWAVE MOVING NORTH
THROUGH NEVADA. LINE OF CONVECTION FROM EARLY THIS MORNING HAS
WEAKENED CONSIDERABLY AS CLOUD BAND HAS SHIFTED NORTH THROUGH
FORECAST AREA. CLEARING BEHIND THE LINE HAS ALLOWED STRONGER
CONVECTION TO FORM IN VERY MOIST AIR MASS. MODELS CONTINUE TO
STRUGGLE EVEN IN SHORT TERM REGARDING INSTABILITY AND PLACEMENT OF
QPF. BEST CHANCES FOR CONVECTION THROUGH THE EVENING APPEAR TO
REMAIN IN SOUTHEAST CORNER WHERE CURRENT STORMS ARE STRONGEST THUS
KEPT POPS HIGHEST THERE. HRRR DEVELOPS SECONDARY WEAKER LINE THROUGH
CENTRAL MOUNTAINS THIS EVENING INTO AREA ALONG DIVIDE LATE. SECOND
PUSH OF CONVECTION SLIDES NORTHEAST INTO EASTERN IDAHO AFTER
MIDNIGHT THOUGH THIS SOLUTION FAVORED ONLY BY GFS DESPITE PLENTY
OF MOISTURE AND CONTINUED WEAK INSTABILITY OVERNIGHT. WILL KEEP
LOW POPS OVER HIGHER ELEVATIONS THROUGH THE NIGHT. UPPER LOW OFF
CALIFORNIA COAST STARTS TO SHIFT NORTHEAST INTO THE CALIFORNIA
COAST BY THURSDAY AFTERNOON. THIS SHOULD BRING ROUND OF CONVECTION
LASTING LATE THURSDAY THROUGH FRIDAY AFTERNOON. TIMING BETWEEN GFS
AND NAM LOOKS SIMILAR WITH BOTH MODELS BRINGING DRY PUSH INTO
WESTERN IDAHO FRIDAY AFTERNOON. MID LEVEL DRY SLOT SLIDES SOMEWHAT
EAST FOR SATURDAY BUT SHOULD BE ENOUGH LOW LEVEL MOISTURE TO KEEP
THE THREAT FOR THUNDERSTORMS GOING PARTICULARLY WITH ENOUGH
CLEARING FOR AFTERNOON. FOR SUNDAY THROUGH WEDNESDAY...GFS
CONTINUES TO ADVERTISE STRONG WET SOUTHERLY FLOW INTO EASTERN
IDAHO. ECMWF SLIGHTLY FURTHER EAST WITH MOISTURE TRAJECTORY. LEFT
AT LEAST WEAK POPS HIGHER ELEVATIONS EACH DAY. DMH

&&

.AVIATION...EXPECT VICINITY THUNDERSTORMS FOR ALL TAF SITES THIS
AFTERNOON INTO EARLY EVENING TODAY AND TOMORROW WITH AN UPPER LEVEL
LOW BRINGING MOISTURE INTO THE AREA. EXPECT GUSTY OUTFLOW WINDS IN
AND AROUND THUNDERSTORMS. KSUN WILL LIKELY BE IMPACTED AGAIN LATE
TONIGHT INTO EARLY MORNING FOR SMOKE. HOWEVER..VISIBILITIES LOOK TO
BE SLIGHTLY GETTING BETTER EACH MORNING. KSUN WILL LIKELY NOT GO
BELOW MVFR TONIGHT INTO TOMORROW MORNING. WYATT

&&

.FIRE WEATHER...MONSOONAL MOISTURE IS IN THE AREA BRINGING ISOLATED
TO SCATTERED THUNDERSTORMS CURRENTLY OVER OUR SOUTHERN AND SOUTHEAST
AREAS. LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS LATER TODAY FOR
THE REST OF THE AREA PARTICULARLY THE SOUTHERN CENTRAL MOUNTAINS AND
SOUTHWARD. LOOK FOR GUSTY OUTFLOW WINDS AROUND 40 MPH IN AND AROUND
THUNDERSTORMS. ADDITIONALLY...LOCALIZED HEAVY RAIN IS POSSIBLE
CREATING THE POSSIBILITY OF FLASH FLOODING PARTICULARLY OVER BURN
SCAR AREAS. LOOK FOR A REPEAT OF ISOLATED TO SCATTERED THUNDERSTORMS
WITH GUSTY WINDS AND LOCALIZED HEAVY RAIN THURSDAY PARTICULARLY
ACROSS OUR NORTHERN AREAS. EXPECT WINDS TO START TO INCREASE OVER
THE AREA THURSDAY AND PARTICULARLY FRIDAY AS THE UPPER LEVEL LOW
MOVES OVER EASTERN OREGON AND WESTERN IDAHO BY FRIDAY. MODELS
CONTINUE TO SHOW SOUTHEAST IDAHO IN AN ACTIVE PATTERN WITH THE
POSSIBILITY OF AFTERNOON THUNDERSTORMS AIDED BY MONSOON MOISTURE
OVER PORTIONS OF OUR AREA SATURDAY THROUGH THE END OF THE PERIOD.
WYATT

&&

.AIR STAGNATION...AIR QUALITY REMAINS A CONCERN OVER PORTIONS OF
CENTRAL MOUNTAINS DUE TO WILDFIRE SMOKE. WILL CONTINUE AIR QUALITY
ADVISORY AS REQUESTED BY IDAHO DEQ. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ410.

RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ413-427.

RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT
IDZ422-475-476.

RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ425.

&&
Hazardous weather outlook, Aug 21, 3:59 AM MDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
359 AM MDT WED AUG 21 2013

IDZ017>025-031-032-221215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
359 AM MDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY TODAY. THESE STORMS COULD
PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN. RED FLAG
WARNINGS ARE IN EFFECT FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ONCE AGAIN ON THURSDAY. GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN COULD ACCOMPANY THESE
STORMS. RED FLAG WARNINGS REMAIN IN EFFECT THROUGH THURSDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 21, 12:59 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1259 PM MDT WED AUG 21 2013

IDZ022-211945-
POWER ID-CASSIA ID-
1259 PM MDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 145 PM MDT

AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF FORT HALL BANNOCK
PEAK..MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  LOCALIZED AREAS
COULD SEE UP TO AN INCH OF RAIN WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ROCKLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4267 11291 4259 11267 4239 11293 4247 11304
TIME...MOT...LOC 1858Z 212DEG 7KT 4248 11296

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:59 PM MDTSpecial Weather StatementPIHPower46 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.